Georgia, 2020Strong Wind in Georgia, April 23, 2020
April 23, 2020 · NWS CAE · 4 events in 2 counties and zones
A tight mesoscale surface pressure gradient, caused by a wake low, produced a period of strong winds, leading to some wind damage.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- $40
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A tight mesoscale surface pressure gradient, caused by a wake low, produced a period of strong winds, leading to some wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Apr 23, 5:49 AM EST, 6 hours 56 minutes earlier.
Area forecast discussion, Apr 23, 5:49 AM EST, 6 hours 56 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
649 AM EDT Thu Apr 23 2020
.SYNOPSIS...
Low pressure and a cold front will approach from the west this
morning and cross the area this evening. This will bring
numerous showers and thunderstorms to the area with locally
heavy rainfall also possible. High pressure will briefly be over
the area Friday with another cold front moving through Saturday
afternoon and evening. Breezy and a little cooler conditions
behind the front for Sunday.
&&
.NEAR TERM /THROUGH TONIGHT/...
Increasing southerly flow continues ushering moisture into the
area with isentropic ascent helping to produce light rain
showers across the area. Regional WSR-88D network shows an
abundance of returns however with much of the rain falling from
mid level clouds into drier air at the surface not all returns
are reaching the ground. Weak warm front will move northward
across the forecast area this morning pushing the showers
northward as well. Early this afternoon the cold front will
continue marching across the central Gulf States and into the
forecast area this evening into early tonight. Several concerns
as the convection ahead of the cold front moves through the
forecast area with the potential for severe thunderstorms at the
forefront. Convective parameters show the main threat area will
be over the southern Midlands and CSRA however much will depend
on the warm front clearing the area and instability increasing
this afternoon in any areas which receive sunshine. Current IR
satellite imagery shows an extensive cloud shield so any break
for heating will be limited. As such agree with SPC enhanced
risk of severe being over the southern Midlands and CSRA with
the highest risk of severe weather being damaging wind gusts and
lower potential for an isolated tornado. Locally heavy rainfall
will also be possible along with localized flooding. The cold
front will move east of the forecast area tonight with showers
and thunderstorms diminishing late this evening through the
early morning hours. High temperatures this afternoon will be in
the low to mid 70s with lows tonight in the mid 60s.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
Friday and Friday night...Remaining showers and thunderstorms
will be along the coast Friday morning with the low center
moving northeastward away from the area through the day. This
will allow weak high pressure to briefly build into the area
with winds becoming northerly during the afternoon. The
northerly winds will push slightly drier air into the region
with downsloping increasing Friday afternoon. With the
downsloping and drier air moving in clouds will diminish through
the afternoon with partly to mostly clear skies expected Friday
afternoon and night. Temperatures will be in the upper 70s to
around 80 for daytime highs with overnight lows in the mid 50s.
Saturday and Saturday night...An upper level trough pushes
through Ohio River Valley Saturday through Saturday evening. The
synoptic setup for this system is very different from recent
events with limited moisture (PW 1.00-1.25 inches), ample
instability with ML CAPE values 800-1200 J/KG, lighter 850 mb
winds 30-35 knots, and 500 mb temperatures around
-13C. The primary hazards may be large hail and isolated
damaging downdraft wind gusts with DCAPE values up to 750 J/KG
in scattered thunderstorms. The highest risk would be the
northern Midlands and Catawba regions with the greatest PW
values. A cold front quickly moves offshore Saturday Night.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
The Midlands and CSRA remain in a northwest flow aloft early next
week as a closed upper low pressure system meanders around the
Northeast U.S. Surface high pressure will provide the region with
dry weather. Highs will be in the mid to upper 70s and lows in the
50s.
The Eastern U.S. remains locked in with a deep upper trough into the
middle of next week with shortwaves rotating around the base. The
next shortwave and associated cold front is forecast to arrive on
Wednesday with a chance of showers and thunderstorms.
&&
.AVIATION /12Z THURSDAY THROUGH MONDAY/...
VFR conditions through late morning then deteriorating to
MVFR/IFR in showers and thunderstorms.
Light showers continue across the terminals as the warm front
continues slowly moving northward. Expect the front to move
north of the area late this morning into early this afternoon as
a cold front crosses the central Gulf States. Showers and
thunderstorms are expected ahead of and along the cold front
with potential for some strong to severe thunderstorms with
damaging wind gusts the main threat. Cold front will move east
of the terminals overnight with showers and thunderstorms
diminishing. Potential for return to VFR very late in the period
however confidence in timing too low to include attm. Winds
will remain light and variable overnight then quickly become
southerly around 12 knots with gusts up to 25 knots from mid
morning through the end of the period. Locally heavy rain along
with gusty and erratic winds with thunderstorms.
EXTENDED AVIATION OUTLOOK...Cig restrictions through early
Friday as cold front moves offshore. Restrictions again
possible Saturday and Saturday night as another low pressure
system and cold front bring showers and thunderstorms along with
strong/gusty winds to the area.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Lake Wind Advisory from noon today to midnight EDT tonight for
GAZ040-063>065-077.
SC...Lake Wind Advisory from noon today to midnight EDT tonight for
SCZ016-018-020>022-025>031-035>038-041-115-116.
&&Hazardous weather outlook, Apr 23, 3:46 AM EST, 8 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
446 AM EDT Thu Apr 23 2020
GAZ040-063>065-077-SCZ016-018-020>022-025>031-035>038-041-115-116-
240900-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg-
Northern Lancaster-Southern Lancaster-
446 AM EDT Thu Apr 23 2020
...LAKE WIND ADVISORY IN EFFECT FROM NOON TODAY TO MIDNIGHT EDT
TONIGHT...
This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Lake Wind Advisory.
Another cold front will cross the region today into tonight along
with the potential for strong to severe thunderstorms. Along with the
thunderstorms there is also potential for localized heavy rainfall
and flash flooding especially in the southeastern Midlands and
southern CSRA.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon and tonight.
Strong Wind, Columbia
- When
- April 23, 12:45 PM EST to 2:15 PM EST
- Where
- Columbia forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $10
- Crop damage
- $10
- Reported by
- Law Enforcement
- Coordinates
- 33.544, -82.264 (the zone’s center; the record gives no point)
Trees were downed at Horizon S Pkwy at Horizon W Pkwy near Grovetown, and a power line was downed on Stevens Creek Rd at Evans to Lock Rd east of Evans.
Strong Wind, Richmond
- When
- April 23, 1:00 PM EST to 3:00 PM EST
- Where
- Richmond forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $20,000
- Crop damage
- $10
- Reported by
- Public
- Coordinates
- 33.360, -82.073 (the zone’s center; the record gives no point)
A tree was downed in a home on Davis Mill Rd, and a tree was down on a power line on Walton Way at Lake Forest Dr.
Strong Wind, Richmond
- When
- April 23, 2:26 PM EST
- Where
- Richmond forecast zone
- Measured
- 44 kt (51 mph) measured gust
- Property damage
- $10
- Crop damage
- $10
- Reported by
- ASOS
- Coordinates
- 33.360, -82.073 (the zone’s center; the record gives no point)
ASOS unit at Bush Field Airport measured a peak wind gust of 51 mph at 1526 EDT (1426 EST).
Strong Wind, Richmond
- When
- April 23, 2:44 PM EST
- Where
- Richmond forecast zone
- Measured
- 36 kt (41 mph) measured gust
- Property damage
- $10
- Crop damage
- $10
- Reported by
- ASOS
- Coordinates
- 33.360, -82.073 (the zone’s center; the record gives no point)
ASOS unit at Augusta Daniel Field Airport measured a peak wind gust of 41 mph at 1544 EDT (1444 EST).
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Florida, April 23 to 24, 2020$995,000 · EF2 · 68 events
- Tornadoes and Damaging Winds in Mississippi, April 23, 2020$105,000 · EF2 · 5 events
- Tornadoes and Flooding in Georgia, April 23, 2020$421,000 · EF1 · 37 events
- Hail and Damaging Winds in Louisiana, April 23, 2020$100,000 · 1.5 in hail · 12 events
- Flash Flood and Damaging Winds in Alabama, April 23, 20201 injured · $51,000 · 50 kt wind · 12 events
- Tornadoes and Flash Flood in Alabama, April 23, 2020$5,000 · EF1 · 22 events
- Tornadoes and Damaging Winds in Mississippi, April 23, 20201 injured · EF1 · 7 events
- Flooding in Georgia, April 23 to 24, 2020$35,000 · 6 events
- Tornado and Damaging Winds in Florida, April 23, 2020EF1 · 4 events
- Tornadoes and Hail in Georgia, April 23, 2020EF0 · 21 events
- Hail and Damaging Winds in Alabama, April 23, 20201 in hail · 16 events
- Strong Wind in South Carolina, April 23, 2020$120 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 884439, 884440, 884441, 884442.